Alert archive / Alabama / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 113, NWS Birmingham, AL

April 5, 2009Autauga County, Elmore County, Montgomery County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 5, 2009, 6:33 AM CDT for Autauga County, Elmore County, Montgomery County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 5, 2009, 6:33 AM CDT (11:33 UTC)
Expired
Apr 5, 2009, 6:57 AM CDT
In force
24 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

Counties Autauga County, AL, Elmore County, AL, Montgomery County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 11.6 hours before the alert went out and 88 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2009-04-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2009-04-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2421 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 051133
SVRBMX
ALC001-051-101-051215-
/O.NEW.KBMX.SV.W.0113.090405T1133Z-090405T1215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
633 AM CDT SUN APR 5 2009

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN AUTAUGA COUNTY IN CENTRAL ALABAMA...
  THIS INCLUDES THE CITY OF PRATTVILLE...
  SOUTHWESTERN ELMORE COUNTY IN EAST CENTRAL ALABAMA...
  THIS INCLUDES THE CITIES OF...WETUMPKA...MILLBROOK...
  NORTHWESTERN MONTGOMERY COUNTY IN SOUTH CENTRAL ALABAMA...

* UNTIL 715 AM CDT

* AT 631 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  AUTAUGA COUNTY AIRPORT...OR NEAR PRATTVILLE...AND MOVING EAST AT 40
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PRATTVILLE AND HUNTER BY 640 AM CDT...
  MILLBROOK BY 645 AM CDT...
  COOSADA AND ELMORE BY 650 AM CDT...
  BOB WOODRUFF LAKE...BOYLSTON AND MONTGOMERY ZOO BY 655 AM CDT...
  BLUE RIDGE AND WETUMPKA BY 700 AM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3240 8657 3248 8657 3268 8605 3242 8602
      3237 8652
TIME...MOT...LOC 1133Z 259DEG 35KT 3243 8651

$$

61
2 follow-up statements
000 
WWUS54 KBMX 051147
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
647 AM CDT SUN APR 5 2009

ALC001-051157-
/O.CAN.KBMX.SV.W.0113.000000T0000Z-090405T1215Z/
AUTAUGA AL-
647 AM CDT SUN APR 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN AUTAUGA COUNTY IS
CANCELLED...

LAT...LON 3242 8638 3244 8641 3250 8641 3268 8605
      3242 8602
TIME...MOT...LOC 1147Z 260DEG 27KT 3244 8638

$$

ALC051-101-051215-
/O.CON.KBMX.SV.W.0113.000000T0000Z-090405T1215Z/
MONTGOMERY AL-ELMORE AL-
647 AM CDT SUN APR 5 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 AM CDT 
FOR ELMORE AND NORTH CENTRAL MONTGOMERY COUNTIES...

AT 646 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR MILLBROOK...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  COOSADA AND WETUMPKA MUNICIPAL AIRPORT BY 655 AM CDT...
  BOB WOODRUFF LAKE...BOYLSTON AND MONTGOMERY ZOO BY 700 AM CDT...
  TALLAPOOSA RIVER WATER PLANT BY 705 AM CDT...
  BLUE RIDGE AND WETUMPKA BY 710 AM CDT...
  EMERALD MOUNTAIN BY 715 AM CDT...

LAT...LON 3242 8638 3244 8641 3250 8641 3268 8605
      3242 8602
TIME...MOT...LOC 1147Z 260DEG 27KT 3244 8638

$$

61
000 
WWUS54 KBMX 051157
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
657 AM CDT SUN APR 5 2009

ALC051-101-051207-
/O.CAN.KBMX.SV.W.0113.000000T0000Z-090405T1215Z/
MONTGOMERY AL-ELMORE AL-
657 AM CDT SUN APR 5 2009

...THE SEVERE THUNDERSTORM WARNING FOR ELMORE AND NORTHERN 
MONTGOMERY COUNTIES IS CANCELLED...

LAT...LON 3242 8638 3244 8641 3250 8641 3268 8605
      3242 8602
TIME...MOT...LOC 1157Z 260DEG 27KT 3248 8630

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 5, 4:34 AM CDT, 1 hour 59 minutes earlier.

Area forecast discussion, Apr 5, 4:34 AM CDT, 1 hour 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
434 AM CDT SUN APR 5 2009

.DISCUSSION...

WARM FRONTAL SURGE HAS CAUSED AN AREA OF SHOWERS AND THUNDERSTORMS
TO DEVELOP IN THE SOUTHWESTERN COUNTIES EARLY THIS MORNING. THE
INSTABILITY ASSOCIATED WITH THESE STORMS IS ROOTED WELL ABOVE THE
SURFACE...SO THE MAIN THREATS THEY WILL POSE ARE LIGHTNING AND
PERHAPS SOME SMALL HAIL.

COLD FRONT EARLY THIS MORNING WAS STILL WAY BACK IN OKLAHOMA AND
TEXAS...AND IS NOT PROGGED TO REACH WEST CENTRAL ALABAMA UNTIL
LATE THIS AFTERNOON OR EARLY THIS EVENING. THEREFORE...MUCH OF THE
FORCING FOR PRECIPITATION UNTIL THIS AFTERNOON WILL CONTINUE TO
BE ASSOCIATED WITH THE WARM FRONT.

ONCE THE COLD FRONT ULTIMATELY REACHES US...IT SHOULD HELP SET OFF
SCATTERED SURFACE-ROOTED CONVECTION. BEST RAIN CHANCES WILL BE
ALONG AND AHEAD OF THE COLD FRONTAL POSITION DURING THE MOST
UNSTABLE TIME OF THE DAY...WHICH IS ROUGHLY FROM I-65 EAST THIS
EVENING. THERE IS A SMALL POTENTIAL FOR SEVERE THUNDERSTORMS (WITH
A WIND AND HAIL THREAT)...BUT THE THREAT IS MORE MARGINAL COMPARED
TO RECENT EVENTS.

STRONG COLD ADVECTION REALLY KICKS INTO HIGH GEAR ON MONDAY...IN
THE WAKE OF TONIGHTS COLD FRONTAL PASSAGE. WIND SPEEDS WILL BE
ONE ISSUE TO DEAL WITH ON MONDAY...MOST LIKELY IN THE FORM OF A
LAKE WIND ADVISORY.

MODELS STILL SHOW QUITE A BIT OF SHORTWAVE ENERGY ROTATING AROUND
THE BASE OF THE EASTERN STATES LONGWAVE TROUGH...WITH WRAP-AROUND
MOISTURE TEASING THE NORTHERN PORTIONS OF CENTRAL ALABAMA MONDAY
AFTERNOON INTNFIDENCE IS INCREASING WITH
EVERY MODEL RUN THAT A LARGE PORTION OF CENTRAL ALABAMA WILL
EXPERIENCE AT LEAST ONE (IF NOT TWO) NIGHTS OF SUB-FREEZING
WEATHER. WILL LIKELY NEED TO ISSUE A FREEZE WATCH AT SOME POINT
OVER THE NEXT 24 HOURS.

A MODERATING TREND FINALLY GET UNDERWAY WEDNESDAY AFTERNOON...AS
SURFACE HIGH PRESSURE SHIFTS TO OUR SOUTHEAST AND LIGHT SOUTHERLY
WINDS BRING SOME WARMTH BACK INTO THE REGION. THE NEXT POTENTIAL
RAIN MAKER COMES IN THURSDAY NIGHT OR FRIDAY...IN THE FORM OF
ANOTHER COLD FRONT. MEDIUM RANGE MODELS ARE IN GOOD AGREEMENT ON
THE EXISTENCE OF THIS FEATURE...ALTHOUGH THERE ARE SOME TIMING
ISSUES. MY BEST GUESS RIGHT NOW IS TO HEDGE THE FORECAST TOWARDS
THE SLOWER ECMWF SOLUTION...WHICH DELAYS THE MOISTURE RETURN UNTIL
THURSDAY NIGHT AND DOESNT BRING THE FRONT THROUGH UNTIL FRIDAY.

BEYOND THAT...FORECAST CONFIDENCE REALLY DROPS AS MODELS HAVE A
DIFFICULT TIME LOCKING ON TO THE STRENGTH...POSITION...AND TIMING
OF THE NEXT UPPER LEVEL LOW EJECTING OUT OF THE SOUTHERN PLAINS.

/61/

&&

.AVIATION...06Z TAF DISCUSSION.

VFR CONDS THRU 11Z. SOUTHERLY FLOW WILL INCREASE AFTER MIDNIGHT AND
LOW LEVEL MOISTURE WILL TRANSPORT RAPIDLY NORTHWARD BETWEEN 09Z AND
12Z.  DID ADD TEMPO FOG FOR TOI AS DEWPOINT DEPRESSIONS KEEP
DECREASING. ONCE THE LOW CLOUDS WORK IN THE FOG WILL DISSIPATE. WILL
ALSO NEED TO WATCH TCL FOR LOCAL EFFECTS. EXPECT MVFR CIGS TO
DEVELOP ACROSS WEST AND SOUTH ALABAMA BY 12Z AND ALL SITES BY 14Z.
WENT AHEAD AND INCLUDED VCSH FOR TOI AND MGM WITH THE INCREASE IN
CLOUD COVER AFTER 12Z...WITH TEMPO RA BETWEEN 15 AND 19Z AS THE
MOISTURE LEVELS INCREASE OVER THE SOUTH. WITH THIS UPDATE ADDED CB
GROUP IN FOR TOI AND MGM BETWEEN 15 AND 19Z. EXPECTED MAINLY RAIN
BUT CAN NOT RULE OUT AN ISOLATED THUNDERSTORM. ADDED VCSH FOR THE
NORTHERN TAFS AS WELL AS THE MOISTURE LIFTS NORTH MAINLY AFTER 13Z
FOR TCL AND 15Z FOR EET. CONFIDENCE IS QUITE A BIT HIGHER FOR THE
RAIN ACROSS MGM AND TOI...BUT NOT AS HIGH FOR NORTHERN TAFS.

THE MAIN FRONT WILL BEGIN TO ENTER THE PICTURE AT THE END OF THE
PERIOD. WENT AHEAD AND ADDED A WIND SHIFT IN AT TCL BY 3Z AND SLOWLY
SHIFTED EAST. MAY NEED TO ADD CB GROUPS IN HERE IN THE FUTURE
UPDATES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     74  44  49  29  46 /  30  60  20  10  10
ANNISTON    76  45  51  27  48 /  30  70  10  10  10
BIRMINGHAM  74  43  51  30  49 /  30  60  10  10   0
TUSCALOOSA  76  44  53  31  52 /  30  50  10   0   0
CALERA      74  45  51  32  49 /  40  60  10  10   0
AUBURN      79  49  51  25  51 /  50  60  10  10  10
MONTGOMERY  80  48  56  34  54 /  50  50  10   0  10
TROY        79  53  57  31  53 /  50  50   0   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, Apr 4, 7:00 PM CDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CDT SAT APR 4 2009

ALZ011>015-017>050-050600-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
700 PM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

A FEW SEVERE THUNDERSTORMS ARE POSSIBLE ON SUNDAY AFTERNOON...
LASTING INTO THE OVERNIGHT HOURS.  THE MAIN THREAT WITH THESE STORMS
WILL BE LARGE HAIL AND DAMAGING WINDS.

COLD TEMPERATURES ARE EXPECTED EARLY NEXT WEEK. TEMPERATURES COULD
FALL BELOW FREEZING ACROSS MOST OF CENTRAL ALABAMA MONDAY NIGHT INTO
TUESDAY MORNING. FREEZING TEMPERATURES ARE ALSO POSSIBLE ON WEDNESDAY
MORNING.

A STRONG PRESSURE GRADIENT WILL PRODUCE BRISK NORTH WINDS ON
BOTH MONDAY AND TUESDAY.

STRONG THUNDERSTORMS ARE POSSIBLE ON THURSDAY AFTERNOON AND
THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT MAY BE
NEEDED ON SUNDAY.

In the hours before

Special weather statement, Apr 5, 5:08 AM CDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
508 AM CDT SUN APR 5 2009

ALZ032-033-039-040-051100-
DALLAS-HALE-MARENGO-PERRY-
508 AM CDT SUN APR 5 2009

...SIGNIFICANT WEATHER ALERT FOR DALLAS...HALE...MARENGO AND PERRY
COUNTIES UNTIL 600 AM CDT...

AT 506 AM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR DAYTON...OR 9 MILES NORTHEAST OF LINDEN...MOVING
EAST AT 40 MPH.

PEA SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  DAYTON.
  FAUNSDALE.
  UNIONTOWN.
  MARION JUNCTION.
  HAMBURG.
  SUTTLE.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 5, 5:32 AM CDTSevere Thunderstorm WarningBMXAutauga, Chilton, Dallas, Perry28 min
Apr 5, 8:16 AM CDTSevere Thunderstorm WarningBMXRussell29 min
Apr 5, 8:43 AM CDTSevere Thunderstorm WarningBMXBarbour, Russell24 min
Apr 5, 3:16 PM CDTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more23 hr
Apr 5, 3:16 PM CDTFreeze WatchBMXAutauga, Barbour, Bibb, Blount, Bullock, Calhoun and 33 more47 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.